Washington, 2005

Heat in Washington, July 19, 2005

July 19, 2005 · NWS PDT · 1 event in 1 county or zone

Excessive heat in the Yakima Valley contribued to one heat-related fatality near the town of Moxee. The high temperature at the Yakima Airport on this day was 99 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Excessive heat in the Yakima Valley contribued to one heat-related fatality near the town of Moxee. The high temperature at the Yakima Airport on this day was 99 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 19, 8:20 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 19, 8:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PDT TUE JUL 19 2005

.UPDATE...NO UPDATE PLANNED AT THIS TIME. THE AREA IS UNDER A FLAT
NEARLY ZONAL UPPER LEVEL RIDGE THIS MORNING AND WILL CONTINUE TO BE
THROUGH WEDNESDAY. TEMPERATURES SHOULD BE COOLER TODAY WITH HIGHS IN
THE MID TO UPPER 90S RATHER THAN YESTERDAYS UPPER 90S AND LOWER
100S. 850 MB TEMPERATURES SUPPORT THIS THINKING ALTHOUGH AM A BIT
CONCERNED WITH OVERNIGHT LOWS STAYING AS WARM AS THEY DID...EARLY
MORNING TEMPERATURES ARE RUNNING A FEW DEGREES AHEAD OF YESTERDAY.
SINCE TEMPERATURES THIS EARLY ARE A RATHER UNRELIABLE HIGH
TEMPERATURE INDICATOR...WILL HOLD OFF ON CHANGING THINGS YET BUT
WILL HAVE TO KEEP AN EYE ON THINGS FOR A FEW MORE HOURS IN CASE THE
TREND CONTINUES. OTHERWISE...WARM AND DRY WEATHER WILL CONTINUE
THROUGH WEDNESDAY WITH WEDNESDAY WARMING UP A COUPLE OF DEGREES FROM
TODAY. OVERNIGHT WEDNESDAY THE RIDGE WILL BE AMPLIFIED BY AN UPPER
LEVEL LOW MOVING TOWARDS THE CALIFORNIA COAST. THIS WILL WARM THINGS
UP A FEW MORE DEGREES THURSDAY...TAKING THE COLUMBIA BASIN OVER 100
AND MOST OTHER AREAS IN THE UPPER 90S. EVEN MOST MOUNTAIN AREAS WILL
REACH 90.

AS THE LOW MOVES NORTHWEST ALONG THE PACIFIC NORTHWEST COAST...THE
MODELS HANDLE THE SYSTEM A BIT DIFFERENTLY. GFS HAS MOISTURE AND
INSTABILITY WRAPPING AROUND INTO THE REGION. BEGINNING ON THURSDAY
AFTERNOON...GFS HAS A CHANCE OF THUNDERSTORMS IN CENTRAL OREGON THEN
OVERNIGHT THE THREAT WILL EXPAND INTO THE EASTERN SLOPES OF THE
CASCADES AND THE COLUMBIA BASIN. NAM BRINGS IN CONSIDERABLY MORE
INSTABILITY AND CONFINES THE AFTERNOON THUNDERSTORMS TO THE
MOUNTAINS OF NORTHEAST OREGON...FURTHER AWAY FROM THE LOW AND HAS
NONE IN CENTRAL OREGON...WHICH IS CLOSER TO THE LOW. NAM THEN COVERS
THE REGION WITH THUNDERSTORMS AND PRECIPITATION OVERNIGHT. I FEEL
THAT THE GFS IS THE MORE REALISTIC SCENARIO AND WILL FOLLOW THAT
MODEL MORE CLOSELY. PERRY

&&

.PREV DISCUSSION... (ISSUED 430 AM PDT TUE JUL 19 2005)

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...AN UPPER TROUGH WILL
SWING ACROSS THE FORECAST AREA THURSDAY NIGHT. THE BEST CHANCE FOR
ANY SHOWERS OR THUNDERSTORMS WILL BE IN THE EVENING HOURS BUT SOME
AREAS COULD SEE NOCTURNAL STORMS OVERNIGHT THURSDAY NIGHT. THIS
UPPER TROUGH WILL EXIT THE REGION ON FRIDAY WITH A NEW RIDGE
BUILDING INTO THE AREA FOR THE WEEKEND INTO NEXT WEEK. THERE WILL BE
SOME WEAK WAVES MOVING INTO THE RIDGE. EACH OF THESE WILL BRING SOME
AFTERNOON INCREASE IN WINDS...BUT THE ATMOSPHERE WILL BE TOO DRY
FOR ANY PRECIPITATION. ONE SUCH WAVE WILL CROSS THE AREA ON SUNDAY.
TEMPERATURES WILL CONTINUE TO BE NEAR OR A FEW DEGREES ABOVE NORMAL
THROUGH THE EXTENDED PERIOD. 88

AVIATION...VFR CONDITIONS WITH UNLIMITED CEILINGS AND VISIBILITY ARE
EXPECTED THROUGH WEDNESDAY.

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/89/89
Hazardous weather outlook, Jul 19, 3:40 AM PST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
440 AM PDT TUE JUL 19 2005

WAZ024>030-ORZ041>050-201115-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
440 AM PDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

CLEAR AND HOT WEATHER WILL CONTINUE TODAY UNDER A FLAT RIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE PACIFIC NORTHWEST
THURSDAY. A FEW THUNDERSTORMS MAY BE TRIGGERED IN THE MOIST UNSTABLE
AIR AHEAD OF THE TROUGH DURING THE AFTERNOON FROM CENTRAL OREGON TO
THE NORTHEAST OREGON MOUNTAINS. THESE ISOLATED THUNDERSTORMS WILL
SPREAD NORTHWARD DURING THE EVENING.

A FLAT RIDGE WILL REMAIN OVER THE AREA FRIDAY AND SATURDAY WITH
BENIGN WEATHER. A WEAK SYSTEM WILL MOVE THROUGH THE RIDGE SUNDAY AND
MONDAY...BUT THE ONLY EFFECT IN EASTERN WASHINGTON AND OREGON WILL
BE INCREASED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Yakima Valley

When
July 19, 11:00 AM PST to 7:00 PM PST
Where
Yakima Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Yakima Valley2005-07-1964MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468351.